This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters

Olanzapine-Associated Leukopenia and Thrombocytopenia Managed With Lithium in a Patient Who Developed Leukopenia With Clozapine in the Past: A Case Report

Olanzapine-Associated Leukopenia and Thrombocytopenia Managed With Lithium in a Patient Who Developed Leukopenia With Clozapine in the Past: A Case Report

To the Editor: There are very few case reports of thrombocytopenia associated with olanzapine.1-7 We present a case of a man who developed leukopenia with clozapine and later had recurrence of leukopenia with olanzapine. Additionally, the leukopenia that developed during olanzapine treatment was accompanied by thrombocytopenia.

Case report. Mr A, a 23-year-old man, presented with an illness of 3 years’ duration suggestive of paranoid schizophrenia (DSM-IV) along with sustained neck dystonia due to paliperidone use. He had partial response to an adequate trial of quetiapine and a course of electroconvulsive therapy (ECT); as a result, clozapine was considered. Prior to consideration of clozapine, hemogram revealed no abnormality. Clozapine was started at 12.5 mg/d and was increased by 12.5 mg/d at each increment after 3 or 4 days depending on tolerability. When the dosage of clozapine was increased to 87.5 mg/d, hemogram revealed, for the first time, evidence of leukopenia without thrombocytopenia. As a result, clozapine was stopped, and illness was managed only with lorazepam. After clozapine was stopped, hemogram normalized. Over the next 3 weeks, repeated hemogram revealed no abnormality.

In view of the patient’s past history of extrapyramidal side effects (neck dystonia) and of his partial response to quetiapine, olanzapine was chosen. Prior to his starting olanzapine, his total leukocyte count was 6,900/dL and platelet count was 200,000/dL. Two weeks after start of olanzapine at a dosage of 7.5 mg/d, hemogram revealed, for the first time, leukopenia (total leukocyte count, 2,700/dL), which was accompanied by thrombocytopenia (platelet count, 20,000/dL).

There was no evidence of fever, skin rash, or any infective focus or history of intake of any other medications other than lorazepam preceding either incidence, ie, when he developed leukopenia with clozapine and when he developed leukopenia and thrombocytopenia with olanzapine.

Olanzapine was stopped. The possibility of drug-induced leukopenia and thrombocytopenia was considered. Following this, he was started on treatment with lithium, which was gradually increased to 600 mg/d to manage his agitation and low blood counts. Within a few days, his total leukocyte count recovered to 4,600/dL and his platelet count was 140,000/dL. In the next 2 weeks, his total leukocyte count and platelet count increased to 7,000/dL and 220,000/dL, respectively.

After the risk of recurrence of hematologic abnormalities was explained and the pros and cons were weighed, an informed decision was made to restart olanzapine along with continuation of lithium (600 mg/d). Gradually, olanzapine was increased to 7.5 mg/d. With this combination, he achieved remission without recurrence of hematologic abnormalities.

Thrombocytopenia is defined as platelet count less than 150,000/dL. In our literature search, we could find only 7 case reports of olanzapine-associated thrombocytopenia (see Table 1).1-7 In 2 of the 7 case reports, thrombocytopenia was seen in the background of idiopathic thrombocytopenic purpura, and in 1 case report, thrombocytopenia was seen in the presence of folate deficiency. In all cases, thrombocytopenia improved after removal of the offending agent. Additionally, prednisolone in 1 case report and folic acid supplementation in another were used to manage thrombocytopenia. Besides these case reports, Tu and Yang8 reported an interesting case of olanzapine-induced ethylenediaminetetraacetic acid-dependent pseudothrombocytopenia.8

Table 1

Click figure to enlarge

Previous reports have shown that subjects who develop blood dyscrasias with clozapine can have recurrence of blood dyscrasias9 or can have prolonged deranged blood counts10-12 when started on olanzapine treatment. Structural similarities in clozapine and olanzapine have been hypothesized as a possible reason of development of hematologic abnormalities in subjects initially treated with clozapine and subsequently treated with olanzapine.13 Fortunately, in our case, rechallenge with olanzapine while the patient was on lithium treatment did not result in recurrence of thrombocytopenia.

Our case reflects that, in rare cases, especially in those who develop leukopenia with clozapine treatment, olanzapine can lead to leukopenia and thrombocytopenia; hence, close hematologic monitoring should be considered in such cases.

References

1. Bachmann S, Schröder J, Pantel J, et al. Olanzapine-induced thrombocytopenia in association with idiopathic thrombocytopenic purpura. Br J Psychiatry. 1998;173(4):352. PubMed doi:10.1192/bjp.173.4.352a

2. Bogunovic O, Viswanathan R. Thrombocytopenia possibly associated with olanzapine and subsequently with benztropine mesylate. Psychosomatics. 2000;41(3):277-278. PubMed doi:10.1176/appi.psy.41.3.277

3. Onofrj M, Thomas A. One further case of pancytopenia induced by olanzapine in a Parkinson’s disease patient. Eur Neurol. 2001;45(1):56-57. PubMed doi:10.1159/000052093

4. Carrillo JA, González JA, Gervasini G, et al. Thrombocytopenia and fatality associated with olanzapine. Eur J Clin Pharmacol. 2004;60(4):295-296. PubMed doi:10.1007/s00228-004-0772-x

5. Rai S, Chakrabarti S, Lobana A. Pancytopenia on switching from clozapine to olanzapine: a case report and some unresolved issues. Indian J Pharmacol. 2004;36(3):186-187.

6. Mehta A, Sanitato J. A case of neutropenia and thrombocytopenia shortly after initiating olanzapine. Psychiatry (Edgmont). 2005;2(9):18-19. PubMed

7. Maurier F, Petitpain N, Guichard JF, et al. Olanzapine and pancytopenia with severe folate deficiency. Eur J Clin Pharmacol. 2010;66(5):531-533. PubMed doi:10.1007/s00228-010-0788-3

8. Tu CH, Yang S. Olanzapine-induced EDTA-dependent pseudothrombocytopenia. Psychosomatics. 2002;43(5):421-423. PubMed doi:10.1176/appi.psy.43.5.421

9. Benedetti F, Cavallaro R, Smeraldi E. Olanzapine-induced neutropenia after clozapine-induced neutropenia. Lancet. 1999;354(9178):567. PubMed doi:10.1016/S0140-6736(99)00957-5

10. Flynn SW, Altman S, MacEwan GW, et al. Prolongation of clozapine-induced granulocytopenia associated with olanzapine. J Clin Psychopharmacol. 1997;17(6):494-495. doi:10.1097/00004714-199712000-00014 PubMed

11. Coşar B, Taner ME, Eser HY, et al. Does switching to another antipsychotic in patients with clozapine-associated granulocytopenia solve the problem? case series of 18 patients. J Clin Psychopharmacol. 2011;31(2):169-173. PubMed doi:10.1097/JCP.0b013e31820e3d9d

12. Sayin A, Cosar B. Prolongation of clozapine-induced leukopenia with olanzapine treatment. Prog Neuropsychopharmacol Biol Psychiatry. 2006;30(5):958-959. PubMed doi:10.1016/j.pnpbp.2005.11.032

13. Schuld A, Kraus T, Hinze-Selch D, et al. Granulocyte colony-stimulating factor plasma levels during clozapine- and olanzapine-induced granulocytopenia. Acta Psychiatr Scand. 2000;102(2):153-155. PubMed doi:10.1034/j.1600-0447.2000.102002153.x

Sandeep Grover, MD

drsandeepg2002@yahoo.com

Aditya Hegde, MBBS

Munish Agarwal, MD

Manupdesh Singh Sachdeva, MD

Author affiliations: Department of Psychiatry (Drs Grover, Hegde, and Agarwal) and Department of Haematology (Dr Sachdeva), Postgraduate Institute of Medical Education & Research, Chandigarh, India.

Funding/support: None reported.

Potential conflicts of interest: None reported.

Published online: December 6, 2012

Related Articles

Volume: 14

Quick Links: Schizophrenia and Schizoaffective Disorders

$40.00

Buy this Article as a PDF

References